Iowa, 2017

Tornadoes and Hail in Iowa, June 28, 2017

June 28, 2017 · NWS DMX · 51 events in 16 counties and zones

After a complex of storms moved through the state in the early morning hours of the 28th, producing a smattering of sub-severe to severe hail, the area found itself entrenched firmly within the warm sector of a low pressure system passing to the northwest. Resulting MLCAPE values during the afternoon and early evening were in the 2000-3000 J/kg range, along with effective bulk shear around 40-50…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$208,000
Crop damage
$34,000
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After a complex of storms moved through the state in the early morning hours of the 28th, producing a smattering of sub-severe to severe hail, the area found itself entrenched firmly within the warm sector of a low pressure system passing to the northwest. Resulting MLCAPE values during the afternoon and early evening were in the 2000-3000 J/kg range, along with effective bulk shear around 40-50 kts, LCL heights under 1000 m, and semi-supportive 0-1 km helicity around 100 m2/s2. With such an environment, parameters such as the sig tor (effective layer) highlighted large portions of Iowa during the afternoon and evening hours. Resulting storms quickly went supercellular and proceeded to produce multiple tornadoes and large hail in excess of 2.5 inches throughout central and southwest Iowa. Seven tornadoes occurred across mainly rural portions of southwest into central Iowa in this event. The longest tornado was an EF1 tornado that touched down in Warren County and crossed into Marion County that was on the ground for over 17 miles. Much of the tornado moved through rural portions of Warren and Marion Counties, but one farmstead received damage along the Warren/Marion County line with additional light damage to rural residences in Marion County. A large wedge EF2 tornado touched down in Taylor County moving through mainly rural areas. One outbuilding was nearly destroyed and minor damage was done to a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 10:52 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 10:52 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Tue Jun 27 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 158 PM CDT Tue Jun 27 2017

The primary concern through the period will be convective trends
into Wednesday as an MCS is expected to develop across the High
Plains and reach Iowa during the early morning hours Wednesday.
There will be a pronounced regime change heading into this with a
return to more seasonal temperature and humidity levels in just a
short amount of time. Dewpoints may rise 20+F in 12-14 hours in
many locations.

Sharply increasing warm/theta-e advection will advance through
Iowa this evening, but initially be moisture starved with little
sensible weather. However kinematic forcing ahead the current
WY/MT short wave will work with persistent Plains return flow to
moisten our upstream airmass and feed MCS development. MUCAPEs
should be 1500-3000 j/kg into early tomorrow morning west. This
diminishes by 09z however which supports the west to east gradient
noted in the SPC Day 1 outlook and 3hr Calibrated Severe Probs
per the 09z SREF. 35-50kts of inflow per 300-305K isent surfaces
will support the MCS in some form into the night however, likely
based on shallow convergence and outflow with some suggestions
that the synoptic warm front will try to surge to northern Iowa or
farther north.

It will not take much to get re-generation by tomorrow afternoon
however with most models suggesting uncapped 2000-3000 j/kg
MLCAPEs and 35-45kt of 0-6km shear favorably oriented to the
approaching boundary for discrete cells or at least small
clusters. This will support all modes of severe weather, most
likely over central and southeast sections, and fully expect
current SPC Day 2 Slight Risk to be upgraded once confidence in
location can be better pinned down after overnight outflow shows
its hand. One interesting note is that the convection allowing
model ARW cores are less aggressive than one might expect per the
aforementioned shear and instability based on updraft helicity vs
NMM cores, which are often on the higher end anyways. Thus there
is still some uncertainty with the tornado potential versus more
likely damaging wind and hail. If local outflow does not favorably
augment 0-1 SRH the general synoptic regime, broad SW low level
flow, would seem to be less favorable for tornadoes.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 158 PM CDT Tue Jun 27 2017

The potential for additional strong to severe thunderstorms
Wednesday night through Thursday is the focus of the extended
forecast.

Thunderstorm development Wednesday night will be ongoing near a
cold front extended from northeast to southwest Iowa. Ahead of
the front, an unstable airmass is expected with forecast models
progging MU CAPE values over 2500 j/kg along with a strengthening
and veering low level jet near 30-50 knots. Numerous strong to
severe thunderstorms will develop along this boundary during the
evening and overnight hours aided by the passage of a shortwave in
zonal flow aloft. Damaging winds, large hail, heavy rain and a
few tornadoes within a few hours of initiation will be possible.
The surface front looks to become parallel to the zonal flow
overnight Wednesday into Thursday morning shifting the focus for
showers and thunderstorms and heavy rain to southern Iowa.

Surface low deepens on Thursday across Kansas in response to a
deepening upper trough over the Dakotas with favorable moisture
transport over east west oriented surface boundary. Another round
of strong to severe thunderstorms will develop with shortwave
kicking ahead of a deepening upper trough. Along with heavy rain,
all modes of severe weather will be possible including tornadoes
with thunderstorm development near the front.

Thunderstorms will end west to east across the state Friday with
boundary exiting into the Mid-Mississippi Valley. The upper trough
digs over the Midwest Saturday. Northwest winds will increase
with windy conditions expected from strong mixing. A few showers
and thunderstorms will be possible over northern Iowa Saturday
afternoon and evening aided by daytime heating and another
shortwave rotating around the base of the upper low.

Next week, the pattern shifts to northwest flow aloft over Iowa
with an upper ridge building over the Rockies. Could see another
round of showers and thunderstorms on Monday before warmer and
drier weather returns.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1152 PM CDT Tue Jun 27 2017

Showers and storms still expected to move through much of the
state tonight, with the activity expected across the south pushing
slower across NE than previously expected. Therefore have
adjusted timing. Should see additional activity by late afternoon
so have highlighted with VCTS or VCSH depending on greater
confidence and where better chance for thunder expected. Low level
wind shear still possible through sunrise especially across the
western sites, then gusty south to southwesterly winds expected
Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...Angle
AVIATION...Beerends
Hazardous weather outlook, Jun 27, 2:34 PM CST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CDT Tue Jun 27 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to potentially severe thunderstorms are forecast to develop
over western portions of Iowa after midnight and will spread
eastward Wednesday morning. Large hail and damaging winds look to
be the primary threat, but an isolated tornado or two cannot be
completely ruled out. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms Wednesday morning are likely to diminish in
coverage and intensity across eastern portions of Iowa after
sunrise. A second round of strong to severe storms will develop
by the afternoon over central to western Iowa. Large hail,
damaging winds and even a few isolated tornadoes are possible.

Additional strong to severe thunderstorms are forecast Thursday
night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late tonight and likely again
Wednesday afternoon.

The radar

The Des Moines radar (KDMX), 27 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

27 hail, 10 funnel cloud, 9 tornado, 5 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
June 28, 2:31 AM CST
Where
Boone County, 3.78 mi SSE of Luther
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.920, -93.920

Emergency manager reported nickel to quarter sized hail along with estimated 40-45 mph wind gusts.

Funnel Cloud, Webster

When
June 28, 2:20 PM CST
Where
Webster County, 3.6 mi N of Tara
Reported by
Trained Spotter
Coordinates
42.552, -94.290

Trained spotter reported a funnel cloud.

Hail, Webster

When
June 28, 2:26 PM CST
Where
Webster County, Ft Dodge
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.500, -94.180

Public reported golf ball sized hail.

Hail, Webster

When
June 28, 2:26 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.510, -94.180

Trained spotter reported mostly dime sized hail, but some quarter sized mixed in.

Thunderstorm Wind, Webster

When
June 28, 2:35 PM CST
Where
Webster County, 0.86 mi NW of (Fod)ft Dodge Muni A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.560, -94.190

Fort Dodge Airport ASOS recorded a 59 mph wind gust.

Hail, Webster

When
June 28, 2:40 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.510, -94.180

Trained spotter reported nickel sized hail.

Tornado, Adair

When
June 28, 2:57 PM CST to 3:30 PM CST
Where
Adair County, 3.49 mi ESE of Canby to 7.49 mi NNE of Arbor Hill
Rating
EF0
Path length
14.93 mi
Path width
100 yd
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.398, -94.519

Path was intermittent for several miles after developing with condensation funnel not always visible. However, a persistent funnel eventually formed and was well documented as it moved across northern Adair County. It remained in rural areas with only minor damage to a few outbuildings and trees.

Tornado, Adams

When
June 28, 3:21 PM CST to 3:30 PM CST
Where
Adams County, 3.27 mi WNW of Carbon to 2.3 mi N of Carbon
Rating
EF1
Path length
3.78 mi
Path width
100 yd
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.063, -94.891

Tornado tracked across rural areas northwest of Carbon. Some minor damage occurred to outbuildings with most of the damage occurring to trees along the path.

Funnel Cloud, Adair

When
June 28, 3:22 PM CST
Where
Adair County, 3.49 mi S of Fontanelle
Reported by
Trained Spotter
Coordinates
41.250, -94.560

Trained spotter reported a funnel cloud.

Thunderstorm Wind, Adams

When
June 28, 3:35 PM CST
Where
Adams County, 2.66 mi SSE of Carl
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.084, -94.662

Trained spotter reported large limbs snapped off a tree.

Tornado, Adams

When
June 28, 3:43 PM CST to 3:46 PM CST
Where
Adams County, 2.91 mi S of Carl to 3.41 mi SE of Carl
Rating
EF0
Path length
1.94 mi
Path width
30 yd
Property damage
$1,000
Crop damage
$2,000
Reported by
Public
Coordinates
41.078, -94.676

A weak tornado passed through rural areas of Adams county north of Prescott. Very minor tree damage was observed at one rural house. Tornado was captured on video by the public.

Tornado, Adair

When
June 28, 3:45 PM CST to 3:56 PM CST
Where
Adair County, 2.98 mi NW of Hebron to 5.12 mi NE of Hebron
Rating
EF1
Path length
5.62 mi
Path width
100 yd
Continued into
Madison, Ia (DMX)
Property damage
$20,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.279, -94.342

Tornado developed in eastern Adair County and traveled through rural areas before entering Madison County. There was minor damage to one property and impressive tree damage along the Adair/Madison County line.

Hail, Dallas

When
June 28, 3:46 PM CST
Where
Dallas County, 0.52 mi E of Van Meter
Measured
2.75 in hail
Reported by
Social Media
Coordinates
41.530, -93.960

Media relayed public report of baseball sized hail. This is a delayed report via social media.

Hail, Taylor

When
June 28, 3:50 PM CST
Where
Taylor County, 3.34 mi SE of New Market
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -94.850

Trained spotter reported quarter sized hail.

Hail, Dallas

When
June 28, 3:53 PM CST
Where
Dallas County, 1.73 mi SE of De Soto
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.510, -94.000

Trained spotter reported golf ball sized hail.

Tornado, Madison

When
June 28, 3:56 PM CST to 4:00 PM CST
Where
Madison County, 1.52 mi SSW of Middle River to 0.74 mi E of Middle River
Rating
EF1
Path length
1.97 mi
Path width
80 yd
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.310, -94.242

Tornado entered Madison County from Adair County. There was impressive tree damage just inside Madison County as the tornado moved northeast. Little additional damage was noted for the rest of the path.

Hail, Polk

When
June 28, 4:00 PM CST
Where
Polk County, 1.08 mi N of Ashawa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.596, -93.773

Tornado, Taylor

When
June 28, 4:05 PM CST to 4:33 PM CST
Where
Taylor County, 4.32 mi SW of Bedford Arpt to 4.26 mi ESE of Bedford Arpt
Rating
EF2
Path length
6.99 mi
Path width
1,000 yd
Property damage
$75,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.585, -94.777

Large wedge tornado moved across southern Taylor County. The tornado remained in rural areas with primarily tree and crop damage. A few structures were also hit with some minor damage to a house and one old outbuilding nearly destroyed. Most intense damage occurred in the later half of the tornado path where EF2 damage was observed as 4 large wooden electrical power line towers where destroyed along with decimating a nearby grove of trees.

Hail, Taylor

When
June 28, 4:08 PM CST
Where
Taylor County, Bedford
Measured
2.75 in hail
Reported by
Social Media
Coordinates
40.670, -94.720

Media reported baseball sized hail.

Hail, Story

When
June 28, 4:09 PM CST
Where
Story County, 0.51 mi E of Cambridge
Measured
1.25 in hail
Reported by
Public
Coordinates
41.900, -93.520

Public reported half dollar sized hail.

Hail, Story

When
June 28, 4:09 PM CST
Where
Story County, Cambridge
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.900, -93.530

Law enforcement reported golf ball sized hail.

Thunderstorm Wind, Warren

When
June 28, 4:09 PM CST
Where
Warren County, 0.84 mi WNW of Cumming
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.483, -93.786

Trained spotter reported a tree snapped off near the Warren/Madison County line.

Hail, Taylor

When
June 28, 4:10 PM CST
Where
Taylor County, 2.51 mi ESE of Bedford
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -94.680

Trained spotter reported baseball sized hail. This is a delayed report.

Hail, Dallas

When
June 28, 4:16 PM CST
Where
Dallas County, 2.59 mi SE of Waukee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.590, -93.870

Amateur radio operator reported quarter sized hail.

Hail, Dallas

When
June 28, 4:17 PM CST
Where
Dallas County, 1.48 mi SSE of Waukee
Measured
1 in hail
Reported by
Social Media
Coordinates
41.600, -93.890

Public reported quarter sized hail.

Hail, Dallas

When
June 28, 4:18 PM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.610, -93.860

Public reported nickel sized hail.

Funnel Cloud, Hardin

When
June 28, 4:20 PM CST
Where
Hardin County, 3.29 mi NE of Alden
Reported by
Trained Spotter
Coordinates
42.557, -93.490

Trained spotter reported a funnel cloud.

Hail, Polk

When
June 28, 4:21 PM CST
Where
Polk County, 1.24 mi NW of Clover Hills
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.610, -93.770

Public reported half dollar sized hail.

Hail, Polk

When
June 28, 4:22 PM CST
Where
Polk County, 0.86 mi SW of Windsor Hgts
Measured
1 in hail
Reported by
Social Media
Coordinates
41.590, -93.730

Public reported quarter sized hail.

Hail, Story

When
June 28, 4:22 PM CST
Where
Story County, 1.1 mi S of Colo
Measured
2 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.004, -93.317

Hail, Polk

When
June 28, 4:23 PM CST
Where
Polk County, 0.86 mi SE of Urbandale
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.620, -93.710

NWS employee reported quarter sized hail.

Funnel Cloud, Union

When
June 28, 4:30 PM CST
Where
Union County, 5.46 mi NNW of Afton
Reported by
Trained Spotter
Coordinates
41.099, -94.251

Trained spotter reported a funnel cloud.

Hail, Polk

When
June 28, 4:30 PM CST
Where
Polk County, 1.24 mi NW of Clover Hills
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -93.770

Public reported quarter sized hail.

Thunderstorm Wind, Polk

When
June 28, 4:30 PM CST
Where
Polk County, 0.52 mi W of Lovington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -93.710

Trained spotter reported six inch diameter tree branches down.

Funnel Cloud, Union

When
June 28, 4:36 PM CST
Where
Union County, 0.52 mi E of Lorimor
Reported by
Public
Coordinates
41.130, -94.060

Public reported a funnel cloud.

Hail, Warren

When
June 28, 4:40 PM CST
Where
Warren County, 0.68 mi ENE of Indianola
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.375, -93.559

Hail, Marshall

When
June 28, 4:45 PM CST
Where
Marshall County, Marshalltown
Measured
0.88 in hail
Reported by
Public
Coordinates
42.050, -92.920

Public reported nickel sized hail.

Funnel Cloud, Union

When
June 28, 4:54 PM CST
Where
Union County, 0.52 mi E of Lorimor
Reported by
Public
Coordinates
41.130, -94.060

Public reported a funnel cloud.

Tornado, Warren

When
June 28, 4:54 PM CST to 4:57 PM CST
Where
Warren County, 3.24 mi SE of Sandyville to 4.38 mi ESE of Sandyville
Rating
EF1
Path length
1.58 mi
Path width
80 yd
Continued into
Marion, Ia (DMX)
Property damage
$10,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.335, -93.359

Tornado developed in far eastern Warren County and hit a farmstead along the county line road with Marion County, producing EF1 damage at the site. The tornado then moved into Marion County.

Tornado, Marion

When
June 28, 4:57 PM CST to 5:26 PM CST
Where
Marion County, 4.27 mi SW of Pleasantville to 1.84 mi SW of Otley
Rating
EF1
Path length
16.22 mi
Path width
500 yd
Property damage
$75,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.336, -93.328

Tornado moved into Marion County from Warren County. The tornado remained in rural portions of the county south and east of Pleasantville with the tornado lifting just southwest of Otley. Several rural residences received light damage with much tree damage along the path.

Hail, Tama

When
June 28, 5:07 PM CST
Where
Tama County, 1.24 mi NW of Gladbrook
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.190, -92.720

Media relayed report of half dollar sized hail via social media.

Tornado, Warren

When
June 28, 5:18 PM CST to 5:19 PM CST
Where
Warren County, 2.28 mi E of New Virginia to 2.78 mi E of New Virginia
Rating
EF0
Path length
0.51 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
41.184, -93.686

A brief tornado developed east of New Virginia and moved through a rural field before lifting.

Hail, Tama

When
June 28, 5:19 PM CST
Where
Tama County, 0.86 mi NW of Gladbrook
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.190, -92.710

Amateur radio operator reported quarter sized hail.

Funnel Cloud, Warren

When
June 28, 5:22 PM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Trained spotter reported a funnel cloud.

Funnel Cloud, Marion

When
June 28, 5:25 PM CST
Where
Marion County, 1.73 mi SE of Knoxville
Reported by
Trained Spotter
Coordinates
41.300, -93.080

Trained spotter reported a funnel cloud.

Thunderstorm Wind, Hardin

When
June 28, 5:55 PM CST
Where
Hardin County, Iowa Falls Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.470, -93.270

Iowa Falls Airport AWOS recorded a 58 mph wind gust.

Funnel Cloud, Marion

When
June 28, 6:08 PM CST
Where
Marion County, 0.69 mi N of Pleasantville
Reported by
Trained Spotter
Coordinates
41.390, -93.270

Trained spotter reported a funnel cloud.

Hail, Black Hawk

When
June 28, 6:10 PM CST
Where
Black Hawk County, 0.51 mi E of La Porte City
Measured
1 in hail
Reported by
Social Media
Coordinates
42.320, -92.190

Public reported quarter sized hail via social media.

Funnel Cloud, Tama

When
June 28, 7:20 PM CST
Where
Tama County, 113.48 mi ENE of Arbor Hill
Reported by
Trained Spotter
Coordinates
42.127, -92.366

Trained spotter reported a funnel cloud.

Hail, Taylor

When
June 28, 7:34 PM CST
Where
Taylor County, 2.51 mi ESE of Bedford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -94.680

Trained spotter reported golf ball sized hail.

Hail, Taylor

When
June 28, 7:50 PM CST
Where
Taylor County, 6.4 mi SE of Merle Jct
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.710, -94.500

Trained spotter reported half dollar sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706362, 708341, 706364, 706365, 706366, 706367, 709535, 709537, 706368, 708348, 709538, 709539, 706369, 706370, 706371, 709541, 708342, 709542, 706373, 706372, 706374, 707250, 706375, 706376, 706378, 706377, 708346, 706379, 706380, 707251, 706381, 706382, 706383, 706384, 706385, 708339, 706386, 706387, 709543, 709545, and more.